Source:

Nursing2015

June 2006, Volume 36 Number 6 , p 80 - 80 [FREE]

Author

  • DEBORAH H. SMITH RN, CHCRM, CSPI, BSN, MAED

Abstract

Education Coordinator, Florida Poison Information Center, Jacksonville, Fla. Figure. No caption available.

ATAXIC AND COMPLAINING of a headache and dizziness, DeWayne Foster, 14, arrives at the ED with his father, David. DeWayne is awake and responsive to verbal and tactile stimulation, but as you assess him, he becomes slightly confused and tachypneic. His vital signs are: BP, 108/88; temperature, 99.6° (37.5 ° C); pulse, 112; respirations, 24 and labored; and Spo 2 , 97%.

What's the situation?

Mr. Foster tells you he found his son stumbling around the family's poorly ventilated garage. DeWayne had been there for about 3 hours, refinishing his guitar using a commercial paint stripper. Mr. Foster has the paint stripper container with him in a paper bag. Using personal protection equipment, you scan the contents listed on the container's label and note that methylene chloride is one of the top two ingredients. Mr. Foster tells you ...

 

ATAXIC AND COMPLAINING of a headache and dizziness, DeWayne Foster, 14, arrives at the ED with his father, David. DeWayne is awake and responsive to verbal and tactile stimulation, but as you assess him, he becomes slightly confused and tachypneic. His vital signs are: BP, 108/88; temperature, 99.6[degrees] (37.5 [degrees] C); pulse, 112; respirations, 24 and labored; and Spo2, 97%.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

What's the situation?

 

Mr. Foster tells you he found his son stumbling around the family's poorly ventilated garage. DeWayne had been there for about 3 hours, refinishing his guitar using a commercial paint stripper. Mr. Foster has the paint stripper container with him in a paper bag. Using personal protection equipment, you scan the contents listed on the container's label and note that methylene chloride is one of the top two ingredients. Mr. Foster tells you that DeWayne has no significant medical or surgical history.

What's your assessment?

 

DeWayne's signs and symptoms and his history of recent exposure to paint stripper fumes strongly suggest inhalation of methylene chloride, an airborne toxin. Readily absorbed by the lungs, methylene chloride is metabolized in the liver to carbon monoxide (CO), which binds to hemoglobin and displaces oxygen. This significantly impairs hemoglobin's ability to deliver oxygen, resulting in cellular hypoxia.

 

DeWayne's Spo2 reading of 97% is a falsely elevated measure of hemoglobin saturation with oxygen because pulse oximetry can't distinguish between carboxyhemoglobin (COHb) and oxyhemoglobin. Other signs and symptoms of CO poisoning include chest pain (especially in patients with preexisting coronary artery disease), cognitive changes, weakness, hypotension, seizures, life-threatening arrhythmias, and coma. Without prompt treatment, DeWayne could die.

What must you do immediately?

 

Notify the ED physician of your assessment findings. Administer 100% oxygen via a non-rebreather mask to disassociate CO from the hemoglobin. Be prepared to help intubate DeWayne if his condition deteriorates. Place him on a cardiac monitor and obtain a baseline 12-lead ECG. Insert a large-bore I.V. line and obtain blood samples for a complete blood cell count, electrolyte levels, and liver function tests. A bedside glucose check rules out hypoglycemia as a contributor to his confusion. Obtain an arterial blood gas (ABG) analysis with co-oximetry to determine COHb percentage (if possible, obtain this before administering oxygen). Collect a urine specimen for myoglobin testing to rule out rhabdomyolysis. Start an infusion of 0.9% sodium chloride solution at 100 ml/hour. The ED physician may also order a computed tomography scan to rule out head trauma.

 

Stay with DeWayne and continue to assess his vital signs, cardiac rhythm, and mental and respiratory status. The ABG results show mild respiratory alkalosis. DeWayne's COHb level is 17% and the ECG reveals sinus tachycardia without ischemic insult. The remaining lab results are pending.

 

After 2 hours on 100% oxygen, DeWayne is responding well. Patients who don't respond to oxygen therapy, have preexisting ischemic heart disease, ischemic ECG changes, metabolic acidosis, are pregnant, or experience seizures or unconsciousness may need hyperbaric oxygen (HBO) chamber therapy to more rapidly and effectively reduce the half-life of CO. If your facility doesn't have an HBO chamber, be prepared to transfer your patient to a facility that does.

What should be done later?

 

DeWayne is admitted to the ICU for continued observation for the next 48 to 72 hours. He'll be monitored for renal or hepatic failure and neurologic complications. Before discharge, teach him and his father about the causes of CO poisoning and how to prevent such exposures by working in well-ventilated areas and using protective equipment if recommended on the product instructions. He'll have a follow-up visit with his primary care provider.